Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 161, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 6, 2003, 3:35 PM CDT for Champaign County, Piatt County, Illinois. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2003, 3:35 PM CDT (20:35 UTC)
- Expired
- Jul 6, 2003, 4:30 PM CDT
- In force
- 55 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
Counties Champaign County, IL, Piatt County, IL
The radar
The Lincoln radar (KILX), 79 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 1:10 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.6 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1041 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1114 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KILX 062035 SVRILX ILC019-147-062130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 335 PM CDT SUN JUL 6 2003 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PIATT COUNTY IN CENTRAL ILLINOIS CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS * UNTIL 430 PM CDT * AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MANSFIELD...OR ABOUT 13 MILES NORTH OF MONTICELLO...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MAHOMET LAKE OF THE WOODS FISHER THOMASBORO RANTOUL GIFFORD THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH... DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 4026 8867 4010 8856 4030 8794 4040 8823 $$ BARKER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 1:47 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jul 6, 1:47 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 147 PM CDT SUN JUL 6 2003 LATEST SURFACE ANALYSIS SHOWED A COMPLEX MIX OF CONVECTIVE BOUNDARIES IN THE VICINITY OF CENTRAL ILLINOIS...WITH A NEARLY STALLED FRONTAL BOUNDARY UPSTREAM OVER THE UPPER MIDWEST AND CENTRAL PLAINS. MAIN CONCERNS REMAIN SHOWER/THUNDERSTORM CHANCES AND POTENTIALLY DANGEROUS HEAT/HUMIDITY THROUGH THE SHORT TERM. 12Z MODEL AGREEMENT WAS RESPECTABLE WITH REGARD TO THE FEATURES EXPECTED TO IMPACT CENTRAL ILLINOIS...THOUGH THE EXPECTED PROBLEMS WITH THE IMPORTANT MESOSCALE FEATURES PERSIST. GUIDANCE TEMPERATURES CLOSE AND REASONABLE...SO WILL NOT STRAY TOO FAR. TONIGHT...DIURNALLY INDUCED SHOWERS/STORMS SHOULD BE ONGOING ACROSS PORTIONS OF FORECAST AREA AT FORECAST ISSUANCE TIME. VERY UNSTABLE AIRMASS (CAPE TO 4000 J/KG AND LI AROUND -10C) AND NUMEROUS BOUNDARIES FROM PREVIOUS CONVECTION. THE MAIN DIFFERENCE TO THE PAST FEW NIGHTS WILL BE BETTER UPPER FORCING COURTESY OF MCV TRACKING ACROSS WI/IL BORDER. THIS SHOULD EXIT TO THE EAST OF ILLINOIS BY MIDNIGHT...AND THIS (COMBINED WITH THE LOSS OF DIURNAL HEATING) SHOULD TAKE THE PRECIPITATION OUT OF OUR AREA. MONDAY...ONE MORE ESPECIALLY HOT/HUMID DAY BEFORE THINGS COOL OFF A BIT. WE WILL BE FLIRTING WITH HEAT ADVISORY CRITERIA...BUT WILL HOLD OFF ON ISSUING ONE AT THIS TIME DUE TO UNCERTAINTY WITH HOW CONVECTIVE DEBRIS/OUTFLOW WILL PAN OUT. ONE MORE WAA SURGE BEFORE UPSTREAM COLD FRONT MAKE A MOVE TOWARD CENTRAL ILLINOIS SHOULD FOCUS BEST SHOWER/STORM CHANCE NORTH OF REGION. WILL LEAVE OUT PRECIPITATION AT THIS TIME...BUT IT WILL BE A VERY CLOSE CALL. MONDAY NIGHT THROUGH WEDNESDAY...AFOREMENTIONED COLD FRONT WILL MAKE A SLOW MOVE INTO NORTHERN ILLINOIS MONDAY NIGHT. IT IS EXPECTED TO EXIT TO THE SOUTH OF CENTRAL ILLINOIS BY LATE WEDNESDAY. THERE WILL BE A THREAT OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION UNTIL THE FRONT PASSES. TEMPERATURES SHOULD BE SLIGHTLY COOLER TUESDAY AND WEDNESDAY WITH THE APPROACH OF THE FRONT AND ASSOCIATED CLOUDS/PRECIPITATION. THURSDAY THROUGH SUNDAY...MODEL/ENSEMBLE AGREEMENT IS ACCEPTABLE FROM LATE WEEK INTO THE WEEKEND...THOUGH THE GFS IS STILL SUGGESTING THAT A DECENT SHORT WAVE WILL ROLL OVER THE CENTRAL U.S. RIDGE ON THURSDAY AND BRING A CHANCE FOR PRECIPITATION. PER LOCAL COLLABORATION...WILL LEAVE OUT MENTION FOR NOW AS OTHER MODELS HAVE STRONGER RIDGING IN PLACE. RIDGING STILL LOOKS WELL ENOUGH IN PLACE TO KEEP DRY CONDITIONS FOR FRIDAY AND SATURDAY. SUNDAY WILL BE A CLOSE CALL WITH THE NEXT WAVE APPROACHING FROM THE WEST...BUT WILL HOLD OFF ON MENTIONING PRECIPITATION FOR NOW USING AN EXTRAPOLATION OF THE LESS PROGRESSIVE MODEL CONSENSUS (VERSUS THE GFS). .ILX...NONE. BAK
Hazardous weather outlook, Jul 6, 11:25 AM CDT, 4 hours 10 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-071100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1125 AM CDT SUN JUL 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT EXTREMELY HIGH HUMIDITY AND TEMPERATURES IN THE 90S WILL COMBINE TO PRODUCE A VERY UNSTABLE AIR MASS ACROSS CENTRAL AND SOUTHEAST ILLINOIS THIS AFTERNOON AND EVENING. IN ADDITION...A DISTURBANCE IN THE UPPER LEVELS OF THE ATMOSPHERE IS EXPECTED TO MOVE ACROSS NORTHERN PORTIONS OF THE FORECAST AREA THIS AFTERNOON AND EARLY THIS EVENING. THESE FACTORS WILL COMBINE TO PRODUCE A THREAT OF SEVERE WEATHER ACROSS CENTRAL ILLINOIS...GENERALLY NORTH OF INTERSTATE 70...WITH THE BEST CHANCES NORTH OF INTERSTATE 74. THE PRIMARY THREAT WILL BE WINDS IN EXCESS OF 60 MPH...HOWEVER HAIL LARGER THAN DIME-SIZED AND EVEN A BRIEF TORNADO WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SERIES OF UPPER-LEVEL DISTURBANCES WILL TRACK ACROSS THE REGION THROUGH WEDNESDAY PRODUCING PERIODS OF THUNDERSTORMS. SOME OF THESE THUNDERSTORMS WILL HAVE THE POTENTIAL OF BECOMING SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING...WITH THE BEST CHANCES OF ACTIVATION NORTH OF INTERSTATE 74. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE. BARKER
In the hours before
Local storm report, Jul 6, 2:54 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
254 PM CDT SUN JUL 6 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0229 PM ANCHOR IL WIND DAMAGE
07/06/03 MCLEAN TREE DOWN REPORTED BY
MCLEAN COUNTY ESDA.
0229 PM ANCHOR IL WIND DAMAGE
07/06/03 MCLEAN ILLINOIS POWER LINE DOWN
JUST WEST OF ANCHOR.
REPORTED BY ESDA.
0240 PM COLFAX IL WIND DAMAGE
07/06/03 MCLEAN TREES OR VERY LARGE LIMBS
DOWN. REPORTED BY ESDA.
MH/DKThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:58 PM CDT | Severe Thunderstorm Warning | ILX | Peoria, Tazewell | 62 min |
| Jul 5, 8:32 PM CDT | Severe Thunderstorm Warning | ILX | Edgar | 58 min |
| Jul 5, 9:26 PM CDT | Severe Thunderstorm Warning | ILX | Champaign | 64 min |
| Jul 5, 9:32 PM CDT | Flash Flood Warning | ILX | Edgar | 6 hr |
| Jul 5, 10:03 PM CDT | Severe Thunderstorm Warning | ILX | Douglas | 57 min |
| Jul 5, 11:26 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 64 min |
| Jul 5, 11:43 PM CDT | Flash Flood Warning | ILX | Douglas | 4 hr |
| Jul 6, 2:45 AM CDT | Flash Flood Warning | ILX | Champaign, Vermilion | 6 hr |
| Jul 6, 1:56 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 64 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.